Carbamazepine-induced acute generalized exanthematous pustulosis: a case report

J Pediatr Pharmacol Ther. 2011 Jan;16(1):61-5.

Abstract

A 15-year-old adolescent was admitted to the hospital for management of a generalized pruritic skin rash, which had appeared 10 days prior to admission. Carbamazepine (CBZ) and insulin were initiated 44 and 23 days prior to the onset of the skin rash (day 44), respectively. Clinical examination showed bluish lesions on the tongue and bilateral keratoconjunctivitis. His skin was very erythematous and pruritic without edema and covered with hundreds of nonfollicular pustules mainly on the trunk and skin folds. Laboratory assessment revealed leukocytosis, hypereosinophilia, and thrombocytopenia. A sample of superficial pus from a pustule on the trunk showed a significant number of leukocytes as well as a significant number of Staphylococcus aureus and Lancefield Group B β-hemolytic streptococci strains. An abdominal skin biopsy revealed acute to subacute folliculocentric spongiotic dermatitis with subcorneal pustules. All of these observations were consistent with a diagnosis of acute generalized exanthematous pustulosis (AGEP). Although we could not exclude with certainty the role of insulin initiated on day 21 and discontinued on day 55 with substitution to oral metformin and repaglinide, no cases of AGEP have ever been published with insulin, and skin lesions were not related to injection sites. This article describes a probable case of CBZ-induced acute generalized exanthematous pustulosis in a 15-year-old adolescent.

Publication types

  • Case Reports